Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 21, NWS Austin/San Antonio, TX

March 23, 2021Lavaca County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 23, 2021, 4:07 AM CDT for Lavaca County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2021, 4:07 AM CDT (09:07 UTC)
Expired
Mar 23, 2021, 4:45 AM CDT
In force
38 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 121 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2021-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2021-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WUUS54 KEWX 230907
SVREWX
TXC285-230945-
/O.NEW.KEWX.SV.W.0021.210323T0907Z-210323T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
407 AM CDT Tue Mar 23 2021

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Central Lavaca County in south central Texas...

* Until 445 AM CDT.

* At 407 AM CDT, severe thunderstorms were located along a line
  extending from near Sublime to near Speaks to 6 miles north of
  Fordtran, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Speaks, Sublime, Ezzell, Vienna, Vsetin and Hope. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2910 9689 2912 9699 2922 9708 2933 9694
      2956 9688 2956 9678 2934 9656
TIME...MOT...LOC 0907Z 274DEG 37KT 2948 9675 2930 9678 2916 9700 

HAIL...1.00IN
WIND...60MPH
 
$$

RUNYEN
2 follow-up statements
289 
WWUS54 KEWX 230929
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
429 AM CDT Tue Mar 23 2021

TXC285-230945-
/O.CON.KEWX.SV.W.0021.000000T0000Z-210323T0945Z/
Lavaca TX-
429 AM CDT Tue Mar 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR SOUTHEASTERN LAVACA COUNTY...

At 429 AM CDT, severe thunderstorms were located along a line
extending from 14 miles southeast of Sublime to 7 miles southwest of
Speaks, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Speaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2910 9689 2927 9685 2944 9666 2934 9656
TIME...MOT...LOC 0929Z 270DEG 27KT 2937 9661 2918 9680 

HAIL...1.00IN
WIND...60MPH
 
$$

RUNYEN
879 
WWUS54 KEWX 230943
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
443 AM CDT Tue Mar 23 2021

TXC285-230953-
/O.EXP.KEWX.SV.W.0021.000000T0000Z-210323T0945Z/
Lavaca TX-
443 AM CDT Tue Mar 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAVACA COUNTY
WILL EXPIRE AT 445 AM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 2910 9689 2927 9685 2944 9666 2934 9656
TIME...MOT...LOC 0943Z 274DEG 37KT 2936 9645 2917 9664 

$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 4:04 AM CDT, 3 minutes earlier.

Area forecast discussion, Mar 23, 4:04 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
404 AM CDT Tue Mar 23 2021

.SHORT TERM (Today through Wednesday)...

Thunderstorms have finally pushed south and east of the region, with
clouds clearing from west to east by sunrise. That will set the
stage for a much quieter day on Tuesday, with slightly drier air
working into the area. A weak sfc high will move through behind the
cold front, with winds turning more out of the west- southwest by the
afternoon. Temperatures should easily get into the upper 70s and
lower 80s, with a good deal of sunshine.

Low-level moisture will quickly return as our next upper-level
feature approaches from the west Wednesday. A surface warm front will
lift northward through the region, bringing increasing moisture back
into the picture. Overnight into Wednesday morning, clouds will be
on the increase as winds turn more southeasterly. A shortwave out
ahead of the approaching longwave trough will move through the region
and coincide with the northward advance of the surface warm front. Showers
and isolated thunderstorms will be possible as this boundary lifts
northward through the region. Some of these storms could be on the
strong to severe side, with damaging winds being the primary hazard.
At this time, SPC has a Marginal Risk area for our northwestern
counties and the Hill Country. With MLCAPE of 750-1000 J/Kg, steep
mid-level lapse rates of 7.0-7.5 C/Km, and 0-6km bulk shear of 50-60
kts, some pulse type storms could develop over the northern CWA
Wednesday afternoon and evening.

&&

.LONG TERM (Wednesday Night through Monday)...

Showers and thunderstorms will linger into late Wednesday night and
early Thursday morning. A surface low will deepen and lift northward
out of north Texas into western Arkansas by Thursday afternoon,
bringing a cold front through our area with slightly cooler and drier
conditions back in the forecast. The upper level trough will push
eastward over the ArkLaTex and allow a sfc high to build into the
area on Thursday afternoon. Temperatures here locally will be
slightly cooler for Thursday with highs generally in the lower to
middle 70s. Some spots to the south could still touch 80 by late
afternoon. Humidity will be much lower, thanks in part to gusty
northwesterly winds of 15-25 mph, gusting to 30+ at times, and a
drier airmass pushing in from the north.

Beyond Thursday, a less active pattern looks to develop for Friday
through the weekend, with plenty of sunshine on Friday. Moisture will
attempt to make a return once again overnight Friday into Saturday
morning, and some low clouds and patchy fog appear possible as
surface dewpoints get back into the 50s and lower 60s. Our next
chance at rain and thunderstorms appears to be late Sunday into
Monday, but with a lack of run-to-run agreement between the
GFS/ECMWF/CMC, have opted to keep PoPs less than 20% at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              81  53  78  55  73 /   0   0  40  50  40
Austin Bergstrom Intl Airport  82  51  79  55  74 /   0   0  40  50  40
New Braunfels Muni Airport     85  53  82  56  77 /   0   0  30  50  20
Burnet Muni Airport            78  51  77  50  70 /   0   0  40  50  40
Del Rio Intl Airport           86  52  86  54  80 /   0   0   0  30   0
Georgetown Muni Airport        79  51  78  53  71 /   0   0  40  50  40
Hondo Muni Airport             85  51  83  55  78 /   0   0  20  50  10
San Marcos Muni Airport        83  51  80  55  75 /   0   0  40  50  30
La Grange - Fayette Regional   82  55  80  59  73 /  -    0  50  50  40
San Antonio Intl Airport       83  54  80  56  76 /   0   0  30  50  20
Stinson Muni Airport           83  53  80  57  77 /  -    0  30  50  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Morris
Long-Term...Morris
Hazardous weather outlook, Mar 22, 9:49 PM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
949 PM CDT Mon Mar 22 2021

TXZ171>173-183>194-202>209-217>225-228-240300-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
949 PM CDT Mon Mar 22 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Severe storms are expected in the northern Hill Country and into
the I35 corridor late this evening. Hail and damaging winds will
be the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Mar 23, 1:37 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
137 AM CDT TUE MAR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 AM     HAIL             SAN MARCOS              29.89N 97.94W
03/23/2021  E1.00 INCH       HAYS               TX   PUBLIC

            REPORT FROM MPING NEAR TEXAS STATE
            UNIVERSITY.

&&

AAT
Local storm report, Mar 23, 1:48 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
148 AM CDT TUE MAR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 AM     HAIL             4 SW SEA WORLD          29.43N 98.75W
03/23/2021  E1.00 INCH       BEXAR              TX   PUBLIC

            REPORT RELAYED VIA THE MEDIA OF QUARTER
            SIZED HAIL ON THE WEST SIDE OF SAN ANTONIO.

&&

AAT
Local storm report, Mar 23, 1:58 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
158 AM CDT TUE MAR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 AM     HAIL             7 NNE NEW BRAUNFELS     29.79N 98.07W
03/23/2021  M2.00 INCH       COMAL              TX   NWS EMPLOYEE

&&

PAY
Local storm report, Mar 23, 2:11 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
211 AM CDT TUE MAR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             2 NNW FENTRESS          29.78N 97.79W
03/23/2021  M1.50 INCH       CALDWELL           TX   PUBLIC

&&

JR
Local storm report, Mar 23, 3:11 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 AM CDT TUE MAR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     HAIL             1 W MOULTON             29.57N 97.17W
03/23/2021  M1.00 INCH       LAVACA             TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

JR
Special weather statement, Mar 23, 3:43 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
343 AM CDT Tue Mar 23 2021

TXZ224-225-230930-
Lavaca TX-De Witt TX-
343 AM CDT Tue Mar 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEWITT AND LAVACA
COUNTIES UNTIL 430 AM CDT...

At 342 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hallettsville to near Cuero. Movement was east
at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cuero, Yoakum, Hallettsville, Shiner, Ezzell, Sublime, Speaks,
Komensky, Worthing, Koerth, Edgar, Terryville, Breslau, Mont, Sweet
Home, Witting, Vsetin, Mount Olive, Vienna and Wied.

LAT...LON 2906 9694 2910 9698 2902 9710 2902 9748
      2958 9709 2958 9679 2934 9656
TIME...MOT...LOC 0842Z 266DEG 36KT 2944 9696 2909 9733

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 8:32 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano58 min
Mar 22, 9:02 PM CDTSpecial Weather StatementEWXBlanco, Gillespie, Llano43 min
Mar 22, 9:14 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano, Williamson61 min
Mar 22, 9:16 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie, Llano59 min
Mar 22, 9:58 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson62 min
Mar 22, 10:05 PM CDTSevere Thunderstorm WarningEWXBandera, Blanco, Comal, Kendall, Kerr55 min
Mar 22, 10:11 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie, Hays, Travis64 min
Mar 22, 10:26 PM CDTTornado WarningEWXWilliamson27 min
Mar 22, 10:34 PM CDTSpecial Weather StatementEWXGillespie41 min
Mar 22, 10:56 PM CDTSevere Thunderstorm WarningEWXWilliamson41 min
Mar 22, 10:57 PM CDTSpecial Weather StatementEWXComal, Hays, Kendall48 min
Mar 22, 11:02 PM CDTSpecial Weather StatementEWXTravis58 min
Mar 22, 11:31 PM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Medina, Real, Uvalde59 min
Mar 22, 11:34 PM CDTSpecial Weather StatementEWXBandera, Kendall, Kerr41 min
Mar 22, 11:44 PM CDTSevere Thunderstorm WarningEWXBandera, Gillespie, Kendall, Kerr, Medina61 min
Mar 22, 11:55 PM CDTSpecial Weather StatementEWXBastrop65 min
Mar 23, 12:25 AM CDTSpecial Weather StatementEWXLee65 min
Mar 23, 12:25 AM CDTSevere Thunderstorm WarningEWXBandera, Medina, Uvalde65 min
Mar 23, 12:35 AM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Blanco, Comal, Hays, Kendall and 1 more55 min
Mar 23, 1:06 AM CDTTornado WarningEWXComal, Guadalupe, Hays24 min
Mar 23, 1:13 AM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Comal, Guadalupe, Kendall, Medina and 1 more62 min
Mar 23, 1:19 AM CDTSpecial Weather StatementEWXMedina41 min
Mar 23, 1:26 AM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Comal, Gonzales, Guadalupe, Hays and 1 more64 min
Mar 23, 1:48 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Frio, Medina34 min
Mar 23, 1:58 AM CDTSevere Thunderstorm WarningEWXGonzales, Guadalupe32 min
Mar 23, 2:13 AM CDTSevere Thunderstorm WarningEWXBexar, Gonzales, Guadalupe, Karnes, Wilson26 min
Mar 23, 2:16 AM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Fayette, Gonzales, Guadalupe, Lavaca and 1 more59 min
Mar 23, 3:03 AM CDTSevere Thunderstorm WarningEWXFayette, Lavaca33 min
Mar 23, 3:43 AM CDTSpecial Weather StatementEWXDeWitt, Lavaca47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.